Update: Fluoroquinolones Antibiotic Alert – especially with EDS

The reports of damage from Fluoroquinolone Antibiotics keep escalating:

Some blame certain antibiotics for devastating side… | www.wsoctv.com | April 27, 2015

Some patients and doctors are blaming popular antibiotics for devastating side effects, including

  • ALS/ Lou Gehrig’s disease,
  • Alzheimer’s disease,
  • Parkinson’s disease,
  • and even death.

Fluoroquinolones

These kind of antibiotics are called “fluoroquinolones.”  They’re prescribed for a variety of serious bacterial infections.  Some of the more well-known generics include Ciprofloxacin and Levofloxacin, and the brand name examples include Cipro and Levaquin. 

Donna Versace said she was fine until she got a urinary tract infection, took Ciprofloxacin, and started having odd side effects.

“All of the joints in my body started popping,” she said. She admits she can’t prove the drug is to blame.  But, she says, she never had trouble standing before.  Now, she needs a cane and usually ends up on the sofa.  Versace says it’s been hard to keep a job, or even friends, because she just can’t keep up.

That may sound far-fetched, but she’s not alone.  A Georgia man’s wife says he was in great shape, got sick, went to urgent care, and got a prescription for Levofloxacin.  Kathy Dannelly says he took just two pills and, days later, he was dead.  “That’s really hard to get out of my mind,” she said.

Jeff Stephens says he had a sinus infection, took seven doses of the same medicine, and ended up hobbling around.  “I may be one of those that’s crippled for the rest of my life.  It’s terrifying,” he said.  Just weeks before, he says he was running on a beach in Australia and that he has home video of it.

Dr. Charles Bennett thinks there are many more examples.  He runs, he said, the largest drug safety program in the country, which happens to be in South Carolina.

He said his group gathered “thousands” of stories from people who reported these side effects from those drugsclick here to read more on the warnings:

  • Muscle weakness
  • Heart disease
  • Hearing loss
  • Depression
  • Nerve damage
  • Death

Some of these side effects occurred after two or three doses of drug. Some of them occurred with re-challenge: every time you took the drug again, you got sick again.  Some of the side effects: never resolved,” he said.

In 2013, the FDA did require labels on these kinds of antibiotics to mention possible “permanent nerve damage.”  Still, Bennett is petitioning the FDA to require even stronger warnings on these drugs.  He said, so far, the agency hasn’t responded.

So, now, he’s asking Congress to step in and force the FDA’s hand.  “Because I think, if we get the grassroots from the Congress, the Senate, we’re going to get it turned over,” he said.    Senators on the health committee, like North Carolina’s Richard Burr, may be hard to convince.

“I’m not sure that the American people want non-healthcare professionals trying to drive decisions about medications and their approval or rejection,” he said.   Bennett also believes it’s an uphill battle because these antibiotics, he says, generate more than $2 billion in sales each year.

(How is this different from all the “non-healthcare professionals trying to drive decisions” about opiate medications?)

 


*** Update March 2015 ***

The FDA issued new warnings about possible nerve damage:
Risk of nerve damage from fluoroquinolone antibiotics


This was originally published in the NY Times on Sept 10, 2012 -and originally posted  August 28, 2013

Popular Antibiotics May Carry Serious Side Effects
http://well.blogs.nytimes.com/2012/09/10/popular-antibiotics-may-carry-serious-side-effects/

…class of antibiotics known as fluoroquinolones. The best known are Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin).

Adverse reactions to fluoroquinolones may occur almost anywhere in the body. In addition to occasional unwanted effects on the musculoskeletal, visual and renal systems, the drugs in rare cases can seriously injure the central nervous system (causing “brain fog,” depression, hallucinations and psychotic reactions), the heart, liver, skin (painful, disfiguring rashes and phototoxicity), the gastrointestinal system (nausea and diarrhea), hearing and blood sugar metabolism

…link to tendinitis and tendon rupture and… ability to block neuromuscular activity

These lead to especially severe and possibly permanent consequences in people with EDS, and should only be used if there are no other alternatives.


 

Here’s more information about Cipro specifically, with personal anecdotes from a fellow EDS blogger:

Avoid Cipro



 

More scholarly articles on this topic:

“More on Fluoroquinolone Antibiotics and Tendon Rupture” New England Journal of Medicine, http://www.nejm.org/doi/full/10.1056/nejm199501193320319

“Partial Achilles Tendon Ruptures Associated with Fluoroquinolone Antibiotics: A Case Report and Literature Review” http://fai.sagepub.com/content/17/8/496.short

“The Effect of Ciprofloxacin On Tendon, Paratenon, and Capsular Fibroblast Metabolism” http://ajs.sagepub.com/content/28/3/364.short

“Fluoroquinolone-Associated Tendinopathy: A Critical Review of the Literature” http://cid.oxfordjournals.org/content/36/11/1404.short

While none are specific to EDS, having defective collagen already puts us at risk for tendon ruptures.

Advertisements

5 thoughts on “Update: Fluoroquinolones Antibiotic Alert – especially with EDS

  1. Pingback: Avoid Cipro! | Oh Twist!

  2. Pingback: FDA Advises Against Fluoroquinolone Antibiotics | EDS Info (Ehlers-Danlos Syndrome)

  3. Pingback: Another Warning About Fluoroquinolone Antibiotics | EDS and Chronic Pain News & Info

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s